# SDR CA180706014

- Difficulty date: July 5, 2018
- Submitted: August 18, 2020
- Operation: General aviation
- Make and model: Cessna 172L
- Aircraft time: 4,196 hours
- Engine: Lyc O320E2D
- Propeller: Mcauly 1C160CTM
- System (JASC): 2432 · Battery/Charger System
- Part: Contactor
- Part number: X610030
- Condition: Corroded
- Location: Battery
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) AIRCRAFT REPORTED TO HAVE INTERMITTENT ELECTRICAL ISSUES.  TURNING MASTER SWITCH ON WOULD NOT ALWAYS POWER UP A/C.  SOMETIMES A/C WOULD POWER UP AND AS SOON AS STARTER WAS ACTIVATED EVERYTHING WOULD POWER DOWN.  SOMETIMES A/C WOULD NOT POWER UP AND AFTER SITTING STATIC WITH MASTER ON WOULD RANDOMLY POWER UP.  BATTERY RELAY COULD BE HEARD CLICKING REGARDLESS IF A/C POWERED UP OR NOT.  A NEW CONTACTOR (RELAY) WAS INSTALLED AND PROBLEM WAS GONE.  OLD RELAY WAS CUT OPEN AND EXAMINED, SEVERE RUST WAS FOUND INSIDE UNIT ON CONTACTS.  TALKING WITH LAMAR TECH SUPPORT, THIS IS A COMMON ISSUE WITH THESE CONTACTORS.  HE SAID THEY ARE NOT HERMETICALLY SEALED AND ARE PRONE TO GETTING, MOISTURE IN THEM.  HE HAD SEEN PEOPLE COAT THEM WITH HIGH TEMP RTV, OR RUBBER `TOOL DIP` ALSO COVER CONTACTOR INSTALLATION WITH SMALL `ROOF` TO DEFLECT WATER OFF IT.  UNIT IS MOUNTED ON BATTERY BOX UNDER COWLING SO SHOULD NOT BE SUBJECT TO MUCH WATER.  PHOTOS OF FAILED UNIT ARE AVAILABLE.  (TC# 20180706014)
